Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Glasgow, MT

May 13, 2013McCone County, Roosevelt County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 13, 2013, 7:40 PM MDT for McCone County, Roosevelt County, Valley County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2013, 7:40 PM MDT (01:40 UTC)
Expired
May 13, 2013, 8:45 PM MDT
In force
65 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties McCone County, MT, Roosevelt County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 60 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 413 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3564 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:57 PM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 13, 2:57 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MDT MON MAY 13 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
THE UPPER TROUGH REMAIN WELL OFF TO THE WEST...BUT THE EXIT REGION
HAS BEEN HIGHLIGHTED FOR SLIGHT CHANCE FOR SEVERE THUNDERSTORMS
BY SPC. THIS AREA EXTENDS WELL INTO THE WESTERN HALF OF THE CWA.
TODAY WAS WARM LIKE SUNDAY BUT THE DEW POINTS WERE A LITTLE
HIGHER...INCREASING THE LEVEL OF INSTABILITY. YET THE COLD FRONT
WILL BE POSITIONED ALONG THE FRONT RANGE AT 00Z THIS EVENING AND
SHOULD NOT REACH NORTHEAST MONTANA UNTIL MID EVENING...WHEN
INSTABILITY IS BEGINNING TO LOSE ITS STRENGTH AROUND SUNSET. THE
MAIN THREAT TO ANY THUNDERSTORM APPEARS TO THE POSSIBILITY OF
STRONG WINDS AS INDICATED BY THE INVERTED-V SOUNDING PROFILE AT
00Z. CONVECTIVE PARAMETERS SHOW MODERATE TO GOOD SUPPORT FOR A
GENERAL THUNDERSTORM THREAT ACROSS NORTHEAST MONTANA THIS EVENING
AND TONIGHT. OVERALL SEVERE THUNDERSTORM PARAMETERS DIMINISH
THROUGH NORTHEAST MONTANA THROUGH THE EVENING HOURS. A GOOD
WETTING RAIN CAN BE EXPECTED FOR MUCH OF OUR CWA. MODELS FAVOR
AREAS NORTH OF THE HI-LINE FOR THE BEST QPF...UP TO A QUARTER
INCH. LESSER AMOUNTS ARE EXPECTED SOUTH OF THE MISSOURI RIVER.

STRONG WIND TODAY WITH LOW RH HAS CREATED CRITICAL FIRE WX
CONDITIONS. THEREFORE ISSUED A RED FLAG WARNING THROUGH TUESDAY
EVENING. SEE FIRE WX DISCUSSION. IN ADDITION...WIND OVER FORT PECK
LAKE BECAME HAZARDOUS TO BOATERS WITH CONDITIONS CONTINUING THROUGH
TUESDAY WENT AHEAD AND ISSUED A LAKE WIND ADVISORY THROUGH TUESDAY
EVENING.

TUESDAY...THE VIGOROUS COLD FRONT PASSING THROUGH THE CWA LATE
TONIGHT AND EARLY TUESDAY MORNING WILL BRING STRONG SUBSIDENCE
AND COLD AIR ADVECTION BEHIND THE FRONT. THIS WILL ALLOW STRONG
AND ENHANCED WINDS BEHIND THE FRONT TO PERSIST THROUGHOUT MOST OF
THE DAY ON AS ISOLATED SHOWERS LINGER ALONG THE CANADIAN BORDER.
THE COOLER AIR WILL CAP MAXIMUM TEMPERATURES MUCH LOWER THAN
THOSE ON MONDAY...BUT WITH GOOD MIXING...HIGHS WILL CONTINUE ABOVE
AVERAGE. CRITICAL FIRE WEATHER CONDITIONS LOOK MORE LIKELY ON
TUESDAY WITH WIDESPREAD SUSTAINED WINDS IN EXCESS OF 25 TO 20
KNOTS. SEE FIRE WEATHER DISCUSSION.

TUESDAY NIGHT AND WEDNESDAY...WIND DIMINISHES RAPIDLY IN THE
EVENING AS THE SHORT WAVE MOVES INTO THE GREAT LAKES REGION.
ZONAL FLOW WILL SETTLE THINGS DOWN FOR A MILD DAY. THIS WILL ALLOW
TEMPERATURES TO CREEP UP SLIGHTLY OVER HIGHS ON TUESDAY AS A VERY
WEAK RIDGE COVERS THE REGION. SCT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPDATE...GOING FORECAST WAS IN OVERALL EXCELLENT SHAPE DEPICTING A
DRY ZONAL FLOW THROUGH MIDWEEK...FOLLOWED BY A COOLER MORE
UNSETTLED UPPER TROUGH FOR THURSDAY AND BEYOND. ONLY TWEAKS WERE
MAINLY MADE FOR CONSISTENCYS SAKE...NO SIGNIFICANT CHANGES WERE
MADE. GILCHRIST

PREVIOUS DISCUSSION...EXTENDED PERIOD OPENS WITH DRY ZONAL FLOW
OVER MONTANA. BY THURSDAY MORNING FLOW BEGINS TO TURN INCREASINGLY
SOUTHWEST WITH UPPER TROF PUSHING ACROSS THE WEST COAST AND INTO
THE GREAT BASIN. MODELS IN GOOD AGREEMENT WITH SLOWLY LIFTING THIS
TROF INTO THE NORTHERN PLAINS OVER THE WEEKEND THEN FORMING A
CLOSED LOW IN THE UPPER MIDWEST EARLY NEXT WEEK. SOME INDICATION
OF THE FIRST GOOD LOW LEVEL JET FROM THE GULF INTO THE NORTHERN
PLAINS DEVELOPING ON THURSDAY. THIS WILL INCREASE THE MOISTURE
AVAILABLE FOR THE INCOMING SYSTEM...WHICH ALREADY WILL CONTAIN MID
TO HIGH LEVEL PACIFIC MOISTURE...LEADING TO THE POTENTIAL FOR
SIGNIFICANT RAINFALL FOR MUCH OF THE REGION SOMETIME OVER THE
WEEKEND. EBERT

&&

.AVIATION...
VFR. TODAY WILL BRING SCT-BKN HIGH CLOUDS ALONG WITH WESTERLY
WINDS AT 20 TO 30KTS.

AN APPROACHING COLD FRONT TONIGHT COULD CAUSE A FEW STRONG TO
SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING WITH
GUSTY WINDS AND BRIEF MVFR FLIGHT CONDITIONS.

WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY BEHIND THE FRONTAL
PASSAGE EARLY TUESDAY MORNING...LASTING THROUGH THE DAY ON
TUESDAY. GILCHRIST

&&

.FIRE WEATHER...

A FRONT MOVING THROUGH EASTERN MONTANA HAS BROUGHT STRONG WINDS OF
15 TO 25 MPH WITH GUSTS TO 35 MPH OVER MOST OF THE AREA. WITH LOW
RELATIVE HUMIDITY...CRITICAL FIRE WEATHER CONDITIONS HAS BEEN
REACHED. THEREFORE ISSUED A RED FLAG WARNING FOR MOST OF NORTHEAST
MONTANA...EXCEPT ZONE 137 WHERE WIND IS MUCH LESS.

A MORE VIGOROUS COLD FRONT WILL SLIDE THROUGH THE REGION LATE
TONIGHT. STRONG SUBSIDENCE AND COLD AIR ADVECTION WILL SUSTAIN
STRONG AND GUSTY WIND FROM THE WEST THROUGH THE ENTIRE DAY
TUESDAY. ALTHOUGH COOLING TEMPERATURES WILL RESULT IN HIGHER
HUMIDITY...THE MUCH STRONGER WINDS WILL MAINTAIN CRITICAL FIRE
CONDITIONS THROUGH TUESDAY EVENING. THEREFORE WITH AN EARLY START
TO THE STRONG WINDS THE RED FLAG WARNING WILL CONTINUE THROUGH
EARLY EVENING WITH THE ADDITION OF FIRE ZONE 137.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 6 AM TO 9 PM MDT TUESDAY FOR MTZ137.

RED FLAG WARNING UNTIL 9 PM MDT TUESDAY FOR MTZ120-122-134>136.

LAKE WIND ADVISORY UNTIL 9 PM MDT TUESDAY FOR FOR FORT PECK
LAKEFORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 13, 3:14 PM MDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT MON MAY 13 2013

MTZ016>027-059>062-141200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
314 PM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH CLOUD TO GROUND
LIGHTNING. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
LARGE HAIL.

DRY AND WINDY CONDITIONS THIS AFTERNOON WILL GIVE WAY TO MAINLY
WET THUNDERSTORMS AFTER A PROLONGED DRY PERIOD THIS EVENING. A RED
FLAG WARNING IS IN EFFECT. IN ADDITION...WITH THE STRONG WIND A
LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS ARE EXPECTED BEHIND A COLD FRONT EARLY TUESDAY
MORNING WITH WIND GUSTS TO 50 MPH POSSIBLE. WHEN COUPLED WITH
LOWERED HUMIDITY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE.
THE RED FLAG WARNING CONTINUES THROUGH TUESDAY EVENING. THE LAKE
WIND ADVISORY WILL ALSO CONTINUE ALL DAY TUESDAY THROUGH TUESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:14 PM MDTSpecial Weather StatementGGW31 min
May 13, 6:45 PM MDTSpecial Weather StatementGGW60 min
May 13, 7:25 PM MDTSpecial Weather StatementGGWValley65 min
May 13, 10:09 PM MDTSpecial Weather StatementGGWDaniels51 min
May 13, 10:37 PM MDTSpecial Weather StatementGGWValley53 min
May 13, 10:53 PM MDTSpecial Weather StatementGGWMcCone67 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.